LINKEDINCOMMENTMORE

Dear Dr. Roach: I am a 76-year-old woman with diabetes. My body, as I have been told, is bad with arthritis, for which I have been prescribed Celebrex. I have been taking this medication a few months now, and am definitely moving around with a lot less pain than I previously had. I recently watched a program that devoted the entire hour to Celebrex. The program scared me out of my wits upon hearing the side effects of the medicine. I am asking your advice about whether to stop taking the Celebrex.

S.A.

Dear S.A.: All medicines have risks, and in order to decide whether you should keep taking the medicine, you need to really understand what the risks are and balance them against the benefits you feel in your ability to move around more easily.

In the case of Celebrex, we have a pretty good idea of what the risks are. Like all related drugs (including ibuprofen and naproxen), celecoxib (Celebrex) can damage the kidneys, so it isn't recommended for people with existing kidney disease. There also can be allergic reactions, which may be related to allergies to sulfa drugs. A few people have had vision changes. However, the most concerning risk is heart disease — both heart attacks and heart failure. These risks definitely are increased among users of celecoxib. However, the absolute risk is small: There were about two extra cases of all heart events, including heart attack and heart failure, per thousand people taking 400 mg once daily, and six extra events in people taking 400 mg twice daily. Those risks probably are higher if you are at increased risk for heart disease (which you probably are, because of your diabetes), but it still means less than 1 percent of people per year. If the medicine isn't helping, the risk certainly isn't worth it. However, only you can decide if the risk is worth the benefit.

Drug companies get into big trouble when they try to hide the risks of their medications, and honesty demands that we admit that all drugs and supplements have risks. Only you can make that decision, but I think it's up to us as doctors to have a frank discussion, especially about medications intended to be taken long-term.

Dear Dr. Roach: My mother lives in Florida. Her major discomfort is fatigue and no energy. I have asked her doctor to please give her a vitamin B-12 injection, even though her B-12, thyroid function, vitamin D and blood count are all in the normal range. Her doctor does not believe in B-12 injections. Do you think it might help?

J.L.

Dear J.L.: Vitamin B-12 is necessary for proper function in many tissues, but it is critical for blood cell production and neurologic function. B-12 deficiency causes an unmistakable anemia (called megaloblastic anemia) and can cause neurologic and psychiatric disturbances even in some people with no anemia. The blood test for B-12 is quite reliable. The major cause of B-12 deficiency is an autoimmune disease that prevents the stomach from making intrinsic factor, which is necessary for efficient absorption of B-12. B-12 can be absorbed orally by people with pernicious anemia by taking very high doses, such as 1 mg. This gives as good a replacement as injection.

It was common 50 years ago to give B-12 injections as a "tonic." It offers no advantages for people with normal B-12 levels beyond the placebo response. As I have noted many times, the placebo response can be very powerful, and 1 mg of B-12 orally is very safe.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1uNpNMh